Alert archive / Wyoming / Tornado Warnings in 2013
Tornado Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at May 27, 2013, 11:08 AM MDT for Big Horn County, Park County, Wyoming. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2013, 11:08 AM MDT (17:08 UTC)
- Expired
- May 27, 2013, 11:30 AM MDT
- In force
- 22 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Big Horn County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 139 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404
WFUS55 KRIW 271708
TORRIW
WYC003-029-271730-
/O.NEW.KRIW.TO.W.0005.130527T1708Z-130527T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1108 AM MDT MON MAY 27 2013
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING...
EAST CENTRAL PARK COUNTY IN NORTHWEST WYOMING...
* UNTIL 1130 AM MDT
* AT 1102 AM MDT...A CONFIRMED TORNADO WAS LOCATED 8 MILES NORTHEAST
OF MEETEETSE RIM...AND MOVING EAST AT 10 MPH.
HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT CONFIRMED TORNADO. A TORNADO ALONG
HIGHWAY 120 SOUTHEAST OF CODY AT 11 AM .
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL PARK AND
SOUTHWESTERN BIG HORN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
RIVERTON.
&&
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4439 10829 4417 10838 4417 10851 4429 10890
4447 10883
TIME...MOT...LOC 1706Z 287DEG 10KT 4435 10874
TORNADO...OBSERVED
HAIL...1.00IN
$$
LIPSON1 follow-up statement
672
WWUS55 KRIW 271728
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1128 AM MDT MON MAY 27 2013
WYC003-029-271738-
/O.EXP.KRIW.TO.W.0005.000000T0000Z-130527T1730Z/
PARK WY-BIG HORN WY-
1128 AM MDT MON MAY 27 2013
...THE TORNADO WARNING FOR SOUTHWESTERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING...AND EAST CENTRAL PARK COUNTY IN NORTHWEST WYOMING
WILL EXPIRE AT 1130 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER PEA SIZE HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4439 10829 4417 10838 4417 10851 4429 10890
4447 10883
TIME...MOT...LOC 1728Z 287DEG 10KT 4433 10866
$$
LIPSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at May 27, 2:57 AM MDT, 8 hours 11 minutes earlier.
Area forecast discussion, May 27, 2:57 AM MDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 257 AM MDT MON MAY 27 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT A SHORTWAVE DIPPING INTO IDAHO DURING THE OVERNIGHT HOURS WILL TRACK ACROSS THE NORTHERN FORECAST AREA BY NOON. WESTERLY FLOW BEHIND THIS SHORTWAVE WILL CUT OFF THE VERY DRY SOUTHWEST FLOW THAT HAS BEEN ACROSS SOUTHERN AND CENTRAL WYOMING FOR THE PAST FEW DAYS. IT WILL ALSO INCREASE THE CHANCES OF A SHOWER OR THUNDERSTORM TODAY SOUTH OF THE OWL CREEKS...EVEN IF MAINLY CONFINED TO THE HIGHER ELEVATIONS. ANY OF THESE STORMS THAT DO DETACH FROM THE MOUNTAINS ARE CAPABLE OF PRODUCING VERY GUSTY OUTFLOW WINDS. THE HIGHEST INSTABILITY AND RICHEST MOISTURE WILL REMAIN ACROSS NORTHEAST WYOMING WHERE THE WAVE WILL BE TRACKING...AND MUCH EARLIER IN THE DAY TODAY AS SOME STABILIZATION WILL OCCUR BEHIND THE WAVE AS IT PASSES FROM WEST TO EAST. TEMPERATURES WILL BE ABOUT 5 DEGREES COOLER TODAY BUT STILL SEASONAL FOR LATE MAY. GUSTY SURFACE WEST WIND OF 10-25 MPH WILL BECOME PREVALENT AT MANY LOCATIONS THIS AFTERNOON. MOST OF THE PRECIPITATION WILL END FAIRLY EARLY THIS EVENING AS THE SHORTWAVE EXITS TO THE EAST AND A SHORT LIVED HIGH PRESSURE RIDGE MOVES OVER THE AREA. THE MODELS HAVE MAINTAINED THE DIGGING NEGATIVELY TILTED TROUGH TREND FOR TUESDAY...MEANING WIDESPREAD SHOWER AND ISOLATED TO SCATTERED EMBEDDED THUNDERSTORMS ACROSS THE AREA. ONE NOTED CHANGE IN THE LATEST MODEL DATA IS AN INCREASE IN MOISTURE...SO MANY OF THESE STORMS WILL DROP A WETTING RAIN. THE THREAT FOR SEVERE STORMS LOOKS TO BE FAIRLY LOW AT THIS TIME WITH THE BEST INSTABILITY IN THE CWA EXPECTED TO BE ALONG THE I25 CORRIDOR...INCLUDING CASPER WHERE HAIL MAY APPROACH SEVERE LIMITS IF THE RIGHT STORM HITS THE RIGHT AIRMASS. BY WEDNESDAY MORNING H7 TEMPS WILL DIP DOWN TO -2C IN THE FAR WEST WITH SNOW POSSIBLE IN THE TETONS ABOVE 8500 FEET. THE ASSOCIATED 700MB CIRCULATION WILL TRACK EAST ACROSS THE NORTHERN TIER OF WYOMING DURING THE COURSE OF THE DAY WEDNESDAY. OVERALL...WEDNESDAY WILL BE A COOL AND UNSETTLED DAY WITH A GOOD CHANCE OF MEASURABLE PRECIP JUST ABOUT ANYWHERE IN THE CWA. .LONG TERM...THURSDAY THROUGH MONDAY THE WEATHER SYSTEM OVER THE REGION THURSDAY WILL BRING SCATTERED SHOWERS AND STORMS TO THE AREA. THE SYSTEM WILL SLOWLY EXIT ON FRIDAY BUT THE LONG RANGE MODELS CONTINUE TO STRUGGLE WITH THE TRACK OF THE SYSTEM AS IT LEAVES MONTANA. IT APPEARS IT WILL TRACK SOUTHEAST ON FRIDAY AND INTO SOUTH DAKOTA FRIDAY NIGHT/SATURDAY MORNING. STILL LOOKS UNSETTLED FRIDAY WITH A CHANCE OF SHOWERS AND STORMS. SATURDAY LOOKS TO BE DRIER WITH ONLY ISOLATED SHOWERS OR STORMS IN AND NEAR THE MOUNTAINS...ECMWF IS INDICATING MORE COVERAGE OF SHOWERS AND STORMS EAST OF THE DIVIDE SATURDAY. WILL KEEP ACTIVITY ISOLATED FOR NOW. SUNDAY LOOKS MOSTLY DRY WITH ONLY ISOLATED SHOWERS OR STORMS OVER THE NORTHERN WY MOUNTAINS. NEXT MONDAY THE GFS BRINGS ANOTHER SYSTEM INTO THE PACIFIC NW STATES WITH ISOLATED SHOWERS AND STORMS FOR THE NORTHWEST AND FAR NORTH. THE GEM MODEL IS DRY AT THIS TIME. THE ECMWF ALSO HINTS AT A DISTURBANCE NEXT MONDAY AFTERNOON BUT ITS PLACEMENT IS NORTH OF THE GFS AT 00Z TUESDAY JUNE 4. ITS SOLUTION WOULD IMPLY SOME CONVECTION OVER THE NORTH AS WELL. THUS WILL ADD TO THE FORECAST NEXT MONDAY. AS FOR TEMPS...COOL HIGHS THURSDAY AND FRIDAY WITH THE WEATHER SYSTEM IN THE AREA. THEN WARMING HIGHS SATURDAY THROUGH NEXT MONDAY TO WELCOME IN THE MONTH OF JUNE. && .AVIATION.../12Z ISSUANCE/ WATER VAPOR SHOWS A DISTINCT SHORTWAVE TROUGH ACROSS EASTERN IDAHO EARLY THIS MORNING. THIS TROUGH WILL CONTINUE EASTWARD...MAKING IT TO CENTRAL WYOMING BY 18Z...AND THEN INTO THE PLAINS BY AROUND 00Z TUESDAY. THE TIMING OF THIS TROUGH SHOULD RESULT IN A RELATIVELY EARLY START TO CONVECTION...BUT ALSO A QUICKER ENDING TO THE CONVECTION THIS AFTERNOON/EARLY EVENING. ISOLATED CONVECTION WILL LIKELY BE ONGOING ACROSS THE NORTHWEST THIS MORNING...SPREADING EAST THROUGH THE MORNING...BECOMING MORE ROBUST BY LATE MORNING INTO THE EARLY AFTERNOON. THE BEST CHANCE OF SEEING THUNDERSTORMS WILL BE ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY THIS AFTERNOON...WITH LOWER CHANCES FARTHER SOUTH AND WEST. CONVECTION SHOULD QUICKLY DISSIPATE FROM WEST TO EAST DURING THE AFTERNOON INTO THE EVENING. VFR CONDITIONS WILL OCCUR EXCEPT FOR BRIEF MVFR/IFR CONDITIONS IN CONVECTION. AFTER 03Z TUESDAY...A SHORTWAVE TROUGH DIVING INTO THE GREAT BASIN WILL RESULT IN INCREASING MID LEVEL CLOUDINESS ACROSS THE REGION...WITH SOME SHOWER ACTIVITY POSSIBLY BREAKING OUT AFTER 06Z TUESDAY OUT WEST. && .FIRE WEATHER... WESTERLY FLOW GRADUALLY SPREADS EAST ACROSS THE STATE BEHIND A SHORT WAVE FEATURE THAT WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE STATE THIS MORNING TO EARLY AFTERNOON. THIS WILL LEAVE THE CASPER DISPATCH AREA AND THE HIGHER ELEVATIONS OF THE NORTH WITH THE BEST CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS. GUSTY WEST WIND WILL INCREASE TO 12-25MPH IN MANY ZONES BETWEEN 1100L AND 1400L TODAY. DRY TONIGHT AHEAD OF THE NEXT ROUND OF MOISTURE POISED TO AFFECT WESTERN WYOMING ON TUESDAY...THERE WILL BE A GOOD CHANCE OF WETTING RAIN WITH THESE STORMS. SHOWERS AND STORMS WILL BE WIDESPREAD TUESDAY AFTERNOON ACROSS THE AREA. A TROUGH OF LOW PRESSURE THEN LOOKS TO SET-UP SHOP ACROSS THE NORTHERN AND CENTRAL ROCKIES FOR MOST OF THE REMAINDER OF THE WORK WEEK. TEMPERATURES WILL BE AROUND NORMAL AND EACH DAY WILL BRING A CHANCE OF PRECIPITATION INCLUDING LIGHT SNOW ABOVE 9000 FT AT NIGHT LATER IN THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALLEN LONG TERM...AR AVIATION...WM FIRE WEATHER...ALLEN
Hazardous weather outlook, May 27, 4:00 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT MON MAY 27 2013 WYZ001>020-022>030-281200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS THE BIGHORN MOUNTAINS AND JOHNSON COUNTY AGAIN LATE THIS MORNING INTO THE AFTERNOON HOURS. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE HIGHER TERRAIN OF CENTRAL AND WESTERN WYOMING AND ALONG THE REMAINDER OF THE I25 CORRIDOR INTO CASPER. A THUNDERSTORM OR TWO COULD ALSO MOVE OFF OF THE UINTAS INTO SOUTHERN SWEETWATER COUNTY...PRODUCING STRONG OUTFLOW WINDS. ELSEWHERE...THE STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS...AND FREQUENT DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA. STORMS COULD MOVE OVER THE SAME AREAS WHICH COULD CAUSE FLASH FLOODING... ESPECIALLY DOWNSTREAM OF BURN SCARS. FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED ACROSS NORTH-CENTRAL WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HAIL OF ANY SIZE...OR WIND GUSTS OVER 40 MPH. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, May 27, 10:58 AM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1058 AM MDT MON MAY 27 2013
WYZ002>008-271800-
ABSAROKA MOUNTAINS WY-BIGHORN MOUNTAINS WEST WY-CODY FOOTHILLS
WY-NORTH BIG HORN BASIN WY-OWL CREEK AND BRIDGER MOUNTAINS
WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-
1058 AM MDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOT SPRINGS COUNTY IN
CENTRAL WYOMING...AND BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES IN
NORTH CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING
UNTIL NOON MDT...
AT 1053 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK BASIN TO 6
MILES SOUTHWEST OF GOOSEBERRY CREEK...AND MOVING EAST AT 45 MPH.
PEA SIZE HAIL WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
THESE STORMS WILL BE NEAR...
FRANNIE AND DEAVER AROUND 1105 AM MDT. HWY 14/16/20 MILE MARKER 80
AND BYRON AROUND 1115 AM MDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4499 10788 4493 10787 4491 10784 4487 10785
4482 10781 4480 10782 4477 10774 4471 10771
4405 10769 4384 10882 4501 10889 4501 10791
TIME...MOT...LOC 1656Z 255DEG 37KT 4499 10875 4395 10870
LIPSONThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:09 PM MDT | Special Weather Statement | RIW | Big Horn | 51 min |
| May 26, 6:30 PM MDT | Special Weather Statement | RIW | Washakie | 45 min |
| May 26, 6:44 PM MDT | Special Weather Statement | RIW | Sheridan | 61 min |
| May 26, 7:08 PM MDT | Special Weather Statement | RIW | Johnson | 67 min |
| May 26, 7:13 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| May 26, 7:16 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| May 26, 7:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 60 min |
| May 26, 7:30 PM MDT | Tornado Warning | RIW | Johnson | 45 min |
| May 26, 8:23 PM MDT | Special Weather Statement | RIW | Johnson | 52 min |
| May 26, 8:27 PM MDT | Special Weather Statement | RIW | Johnson | 18 min |
| May 26, 8:32 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 58 min |
| May 26, 8:57 PM MDT | Areal Flood Advisory | RIW | Johnson | 3 hr |
| May 26, 9:57 PM MDT | Special Weather Statement | RIW | Teton | 63 min |
| May 27, 10:58 AM MDT | Special Weather Statement | RIW | Big Horn | 62 min |
| May 27, 11:31 AM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| May 27, 12:07 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| May 27, 12:10 PM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| May 27, 12:18 PM MDT | Special Weather Statement | RIW | Big Horn | 57 min |
| May 27, 12:45 PM MDT | Special Weather Statement | RIW | Washakie | 45 min |
| May 27, 1:04 PM MDT | Special Weather Statement | RIW | Johnson | 41 min |
| May 27, 1:22 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 53 min |
| May 27, 1:33 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 57 min |
| May 27, 2:58 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
Nearby
Tornado Warnings in Wyoming, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.